Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 59, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 31, 1998, 12:46 AM CDT for Oconto County, Wisconsin. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 12:46 AM CDT (05:46 UTC)
- Expired
- May 31, 1998, 1:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Oconto County, WI
The radar
The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:00 AM CDT | Thunderstorm Wind 50 | Oconto Falls, WI | |
| May 31, 1:07 AM CDT | Hail 0.88 | Oconto, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
259 WUUS1 KGRB 310545 RRA SVRGRB WIC083-310645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1246 AM CDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCONTO COUNTY IN NORTHEAST WISCONSIN * UNTIL 145 AM CDT * AT 1240 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS CENTERED 5 MILES EAST OF SHAWANO... NEAR BONDUEL. MOVEMENT WAS EAST AT 35 MILES AN HOUR. * THE SEVERE THUNDERSTORMS WILL BE NEAR... OCONTO FALLS BY 100 AM SAMPSON BY 100 AM STILES BY 115 AM ABRAMS BY 115 AM THESE THUNDERSTORMS WILL PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS. STAY INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. THESE THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. ISAACSON/SKOWRONSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:15 PM CDT, 9 hours 31 minutes earlier.
Area forecast discussion, May 30, 3:15 PM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT SAT MAY 30 1998 FSCT CONCRN THIS EVENING WILL BE THREAT FOR SEVERE WEATHER SFC ANALYSIS SHOWS STRONG WARM FRONT OVR SOUTHWEST WISCONSIN INTO SOUTHERN MINNESOTA. LATEST VIS PIX AND WSR-88D DATA SHOWS ELEVATED CONVECTION TRYING TO GET ORGANIZED NORTH OF THE WARM FRONT OVR WESTERN WISCONSIN AS SOUTHERLY 30-40 KNOTS WIND FEEDING UNSTABLE AIR INTO THIS REGION. THIS ACTIVITY WILL NEED TO WATCHED CLOSELY NEXT HOUR OR TWO AS AIRMASS TO SOUTH CONTINUES TO DESTABILIZE AND UPPER-LEVEL WINDS INCREASE OVER THE AREA. FURTHER SOUTH...STRONG BAROCLINIC ZONE OVR SOUTHWEST WILL BE FOCUS OF MAIN SVR THREAT LATER THIS EVENING AS UPPER DYNAMICS ARRIVE. SEVERE CONVECTION IS EXPECTED TO REFIRE OVR NORTHERN IOWA AND SOUTHERN MN EARLY THIS EVENING...THEN MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN WI TONIGHT. CONDITIONS SHOULD IMPROVE BY 12Z SUNDAY AS BOTH MODELS BRINGING COOLER AND DRIER AIR INTO THE REGION. COORD WITH KMKX.
In the hours before
Local storm report, May 31, 12:13 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1213 AM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 PM MARSHFIELD WI 1 INCH HAIL
05/30/98 WOOD
1030 PM 1 S SPENCER WI 1.75 INCH HAIL
05/30/98 MARATHON
1042 PM ROZELLVILLE WI .75 INCH HAIL
05/30/98 MARATHON
1150 PM SPLIT ROCK WI 1 INCH HAIL
05/30/98 SHAWANO
1200 AM MARION WI .75 INCH HAIL
05/31/98 WAUPACA D
KIECKBUSCHLocal storm report, May 31, 12:25 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1225 AM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1217 AM 5 W SHAWANO WI 1.75 INCH HAIL
05/31/98 SHAWANO
1225 AM ATHENS WI 1 INCH HAIL
05/31/98 MARATHON
PLHLocal storm report, May 31, 12:25 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1225 AM CDT SUN MAY 31 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1217 AM 5 W SHAWANO WI 1.75 INCH HAIL
05/31/98 SHAWANO
1225 AM ATHENS WI 1 INCH HAIL
05/31/98 MARATHON
PLHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:16 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 44 min |
| May 30, 10:25 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 60 min |
| May 30, 10:53 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 62 min |
| May 30, 11:17 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 63 min |
| May 30, 11:37 PM CDT | Severe Thunderstorm Warning | GRB | Shawano, Waupaca | 63 min |
| May 31, 12:18 AM CDT | Tornado Warning | GRB | Marathon | 47 min |
| May 31, 12:36 AM CDT | Severe Thunderstorm Warning | GRB | Shawano | 34 min |
| May 31, 12:56 AM CDT | Severe Thunderstorm Warning | GRB | Waupaca, Waushara, Winnebago | 64 min |
| May 31, 12:56 AM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 64 min |
| May 31, 1:04 AM CDT | Tornado Warning | GRB | Marathon | 61 min |
| May 31, 1:07 AM CDT | Severe Thunderstorm Warning | GRB | Menominee, Shawano | 63 min |
| May 31, 1:17 AM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 78 min |
| May 31, 1:24 AM CDT | Severe Thunderstorm Warning | GRB | Waupaca, Waushara | 61 min |
| May 31, 1:26 AM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet | 64 min |
| May 31, 1:43 AM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 62 min |
| May 31, 2:01 AM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Winnebago | 34 min |
| May 31, 2:20 AM CDT | Severe Thunderstorm Warning | GRB | Kewaunee, Manitowoc | 75 min |
| May 31, 2:20 AM CDT | Severe Thunderstorm Warning | GRB | Door | 75 min |
| May 31, 2:27 AM CDT | Severe Thunderstorm Warning | GRB | Brown, Calumet | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.